Alert archive / Michigan / Special Weather Statements in 2022

Special Weather Statement, NWS Grand Rapids, MI

March 23, 20224 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Mar 23, 2022, 5:03 PM EDT for 4 counties in Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2022, 5:03 PM EDT (21:03 UTC)
Expired
Mar 23, 2022, 6:00 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Hail
0.25 in
Wind
40

Counties Allegan County, MI, Calhoun County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 649 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
649 m²/s²
0-3 km storm-relative helicity
810 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS83 KGRR 232103
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
503 PM EDT Wed Mar 23 2022
 
MIZ064-071>073-232200-
Kalamazoo MI-Calhoun MI-Allegan MI-Van Buren MI-
503 PM EDT Wed Mar 23 2022

...Strong thunderstorms will impact portions of southern Calhoun, Van
Buren, southwestern Allegan and Kalamazoo Counties through 600 PM
EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bridgeman, Michigan to near Fort Wayne, 
Indiana. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Kalamazoo...           Portage...             Marshall...
Battle Creek...        South Haven...         Paw Paw...
Vicksburg...           Hartford...            Galesburg...
Mattawan...            Lawton...              Bangor...
Decatur...             Homer...               Union City...
Schoolcraft...         Climax...              Richland...
Burlington...          Westwood...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4236 8630
      4258 8622 4216 8471 4207 8471
TIME...MOT...LOC 2059Z 211DEG 24KT 4206 8649 4128 8532 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Mar 23, 3:45 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 23, 3:45 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
345 PM EDT Wed Mar 23 2022

LATEST UPDATE...
Discussion

.DISCUSSION...(This evening through next Wednesday)
Issued at 345 PM EDT Wed Mar 23 2022

- Thunderstorms this evening then just showers

As we through yesterday that 150 knot jet core will weaken as it
tracks toward northeast Ohio tonight. That means the triple point
on the occluded front will also track south and east of our area.
For the most part that will keep the more intense thunderstorms
and any real tornado risk south and east of this area.

Even so there is strong upper divergence associated with the
shortwave that helps pull the occluded front through our area
this evening. There is also good coupling of the surface
convergence and upper divergence this evening along the occluded
front. So, the area of showers and storms with the occluded front
will hold together is it lifts northeast with the system. The area
east of a line from South Haven to Clare will get showers
tonight. The low level instability (surface based cape) stays
near and south of I-94 but the most unstable cape gets north of
I-96 and even as far north as Saginaw over the eastern sections of
Lower Michigan. This suggests the stronger thunderstorms will
have a hard time getting north of I-94. Even so there is enough
mid level instability for hail as far north I-69. There is a
significant low level inversion north of I-94 so no surface based
convection is expected. This largely rules out damaging winds in
our CWA.

One the occluded front lifts out of the area, we get showers from
the deformation zone late tonight. It should stay warm enough for
all of this to stay rain showers since low temperature are
expected to stay above freezing.

- Showers and cool Thursday as system pulls out

This system will slowly lift out of the area Thursday. Even so the
upper level system becomes neg tilt over the NE CONUS and decent
coastal storm will develop. This will leave Southwest Michigan in
the upper trough through the day on Thursday. This means deep
upper moisture and strong lift in the DGZ. It should stay warm
enough to keep the precipitation mostly rain during the day time
Thursday. Even so the wet bulb zero height falls below 1500 ft AGL
by late in the day so I would expect snow to start mixing in with
rain by evening.

By evening it will start getting cold enough of the precipitation
to change to all snow from northwest to southeast. The moisture
should be moving out through as this happens. It is still
possible to get some snow accumulations, more so north of I-96
before the precipitation comes to an end toward midnight.

- Winter comes back?

With the east coast system really developing, that will help to
pull the next upstream shortwave even farther south. This next
system has truly cold air with it. 850 mb tempeatures behind it,
over Michigan may be as cold as -15c. That is cold enough, even in
late March, with no snow on the ground and full sunshine to keep
highs below freezing! The system comes through the area Friday
night into Saturday morning. I could see a few inches of snow over
a good part of our CWA as this moves through. We will look closer
at this tomorrow.

We stay on the cyclonic side of the polar jet until Sunday evening
so some light snow showers may continue into Sunday morning near
the Lake Michigan shore. Sunday should be the coldest day, maybe
the coldest day of the month of March!

- Quiet early next week than another big storm system

We get shortwave ridging Monday into Tuesday. That will mean a
slow warm up with some sunshine. However another strong Pacific
system comes on shore, by our West Coast late in the weekend. That
system becomes another large spring storm for us by midweek. There
may be enough cold air still around then that the precipitation
may start as snow or a mix then change to rain only to go back to
snow later in the week. This would be another large QPF producing
system too and may have thunderstorms depending on how it tracks.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 154 PM EDT Wed Mar 23 2022

We currently have a mix of MVFR/IFR cigs over the area and for the
most part I expect low MVFR or IFR cigs to persist through
Thursday. Showers and isolated thunderstorms are expected this
afternoon into this evening but just showers are expected
overnight into Thursday.

The thunderstorm threat is greatest for LAN, JXN, AZO and BTL in
the 22z till 02z time frame. A few of these could be strong and
have some hail but the risk is low so I did not put hail in the
actual TAF forecast nor did I put gusty winds with the storm as
inversion heights are too high for strong winds to mix down at any
of our TAF sites.

I have the TAFs mostly dry after 06z but actually there will be
showers around. They will not be widespread so trying to forecast
when the would impact a TAF site is questionable. I put VCSH to
cover that.

&&

.MARINE...
Issued at 154 PM EDT Wed Mar 23 2022

We have expunged the SCA since the winds have already decreased.
The next threat for SCA is Friday into Saturday as the coldest air
in several weeks pushes into the area. Winds will be up near 30
knots and waves should be in the 5 to 8 foot range.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Mar 23, 2:00 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Wed Mar 23 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241600-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Wed Mar 23 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across just about all of Lower Michigan
from mid afternoon into the mid evening hours. Strong
thunderstorms with large hail are possible in the I-94 area from
around 3 pm till around 10 pm this evening. The thunderstorms will
produce locally heavy rainfall and frequent cloud to ground
lightning. Storms will be moving northeast around 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some snow accumulations are possible north of Route 20 early
Friday morning and across a good part of this area early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

LMZ844>849-241600-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
200 PM EDT Wed Mar 23 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible from mid afternoon into early this
evening. Locally high waves, very low visibility in torrential rain,
gusty winds and cloud to water lighting should be expected in any
thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will likely become hazardous to small craft Friday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

wdm

In the hours before

Special weather statement, Mar 23, 3:40 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
340 PM EDT Wed Mar 23 2022

MIZ074-232045-
Jackson MI-
340 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of Jackson County
through 445 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cement City, or 11 miles south of Jackson, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson...             Brooklyn...            Grass Lake...
Vandercook Lake...     Leoni...               Spring Arbor...
Napoleon...            Norvell...             Horton...
Hanover...             Oak Point...           Sunset Beach...
Michigan Center...     Munith...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8414 4207 8463 4242 8438 4242 8413
TIME...MOT...LOC 1940Z 206DEG 24KT 4209 8449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS
Special weather statement, Mar 23, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
503 PM EDT Wed Mar 23 2022

MIZ064-071>073-232200-
Kalamazoo MI-Calhoun MI-Allegan MI-Van Buren MI-
503 PM EDT Wed Mar 23 2022

...Strong thunderstorms will impact portions of southern Calhoun, Van
Buren, southwestern Allegan and Kalamazoo Counties through 600 PM
EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bridgeman, Michigan to near Fort Wayne,
Indiana. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kalamazoo...           Portage...             Marshall...
Battle Creek...        South Haven...         Paw Paw...
Vicksburg...           Hartford...            Galesburg...
Mattawan...            Lawton...              Bangor...
Decatur...             Homer...               Union City...
Schoolcraft...         Climax...              Richland...
Burlington...          Westwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4236 8630
      4258 8622 4216 8471 4207 8471
TIME...MOT...LOC 2059Z 211DEG 24KT 4206 8649 4128 8532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:40 PM EDTSpecial Weather StatementGRRJackson65 min
Mar 23, 7:22 PM EDTSpecial Weather StatementGRRClinton, Eaton, Ingham, Ionia53 min

Nearby

Special Weather Statements in Michigan, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.